Numerous medications not intended for cardiac use (including antibiotics, histamine blockers, and antipsychotic medications) incidentally block potassium channels in myocardial cells, prolong the QT interval, and may trigger malignant arrhythmias. Although the odds for a given patient for developing arrhythmias are small, the number of patients receiving such drugs is enormous. Most patients developing proarrhythmia have additional risk factors that could be easily identified from their medical history. The list of risk factors includes female gender, organic heart disease, hypokalemia, and a history of long QT or drug-induced arrhythmias. Patients without risk factors are at very low risk. For these patients, it is neither practical nor necessary to record an electrocardiogram before therapy is initiated and the most important preventive measure is to avoid concurrent administration of 2 or more drugs that prolong the QT interval or administration of a medication that impairs the metabolism of a QT-prolonging drug. We performed a computerized literature search using the key words "long QT," "torsade," "drug-adverse effects," and "drug-ventricular arrhythmias," searching for published reports of drug-induced torsade de pointes. The references in each of these reports also were reviewed to identify additional publications. In addition, we reviewed the published reviews and the Internet sites dealing with drug-induced arrhythmias. All the original articles quoted in these reviews and Web sites were examined critically.
Copyright 2003, Elsevier Science (USA). All rights reserved.